Assignment Help For Nursing Students

Please review the case scenario and answer the questions below.

Diane was an 80-year-old resident who was returning to the nursing home from the hospital following a left hip fracture on Friday evening. She has a history of congestive heart failure with frequent exacerbations. Her hospital discharge medication list was different than the prior medication list at the nursing home, specifically relating to her Lasix prescription. Diane was already taking Lasix at the nursing home before her hip fracture. All of her medication orders were transcribed by hand onto a new medication administration record (MAR). The old MAR, prior to the hospital stay, was not removed. The nurse checked Diane’s new orders and wrote “repeat” next to the new Lasix order and yellowed out the line. She was interrupted and was not able to finish reviewing the orders so she asked another nurse to review it for her. The second nurse reviewed the order and saw that the old MAR was still there. She removed the old MAR and finished reviewing the new MAR.

On Sunday, the medication nurse passed meds for Diane, as she had done for the past three days. She saw the yellowed line through the Lasix order and thought that the medication had been discontinued. She sent the medication back to pharmacy. Pharmacy picked up the medication on Monday. On Monday, it was noted that Diane weighed three pounds more since being discharged from the hospital. The nurse recorded the weight and placed a call to the physician, who failed to respond. At 2:00 a.m. Tuesday morning, Diane began to have difficulty breathing. Assessment findings included +4 pitting edema, a BP of 190/110, a HR of 120, and respirations at 28. Crackles were heard through her lungs. The on-call physician was consulted and an order was placed to transfer Diane back to the hospital. She went into cardiac arrest while waiting for the ambulance and was not able to be resuscitated.

Provide your risk analysis for this event. Develop an action plan for the prevention of events like this one in the future. Which theory or model would you apply in developing your action plan?

Solution

In this scenario, the risk of medication error resulted in detrimental effects on the patient’s health. The act of the nurse leaving the medication plan to a co-nurse resulted in medication errors. Therefore, a proper endorsement is essential as recorded in the nursing code of ethics. More specifically,  a nurse should not leave his/her job to a co- nurse without informing the co-nurse of the important details about the new order. In this scenario, the nurse did not inform the co-nurse on the new Medication Administration Record (MAR), resulting in errors and elimination of Lasix from the patient’s treatment and management plan. Since Lasix serves to prevent congestion among elderly patients with congestive heart failure, elimination of the drug from the patent’s treatment plan resulted in congestion and excess retention of water and electrolytes in the patient’s body….Kindly click the purchase icon to purchase the full solution at $5

Total Views: 61 ,